Alert archive / California / Tornado Warnings in 2017

Tornado Warning 1, NWS Hanford, CA

March 21, 2017Merced County, California

NWS Hanford, CA issued this tornado warning at Mar 21, 2017, 1:18 PM PDT for Merced County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 1:18 PM PDT (20:18 UTC)
Expired
Mar 21, 2017, 1:45 PM PDT
In force
27 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Merced County, CA

The radar

The San Francisco radar (KMUX), 120 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

534 
WFUS56 KHNX 212018
TORHNX
CAC047-212045-
/O.NEW.KHNX.TO.W.0001.170321T2018Z-170321T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
118 PM PDT TUE MAR 21 2017

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  North central Merced County in central California...

* Until 145 PM PDT
    
* At 116 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing a tornado. This dangerous storm was located
  over Winton, or near Atwater, and moving northeast at 30 mph.

* Locations impacted include...
  Atwater, Livingston, Winton and Ballico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. avoid windows. If you are in a mobile
home or outdoors, move to the closest substantial shelter and 
protect yourself from flying debris. Please report severe weather to 
law enforcement.

&&

LAT...LON 3733 12066 3742 12074 3758 12053 3749 12035
TIME...MOT...LOC 2016Z 220DEG 27KT 3740 12067 

$$

Andersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 21, 4:28 AM PDT, 8 hours 50 minutes earlier.

Area forecast discussion, Mar 21, 4:28 AM PDT, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
428 AM PDT Tue Mar 21 2017

.SYNOPSIS...
A strong cold front will bring precipitation today as it moves
through the region. Cooler than normal temperatures and unsettled
conditions will then prevail through the middle of the week in a
cooler and unstable airmass. Another storm will move through the
area on Friday and Saturday bringing additional precipitation.

&&

.DISCUSSION...
Radar imagery shows scattered light precipitation at this time,
mainly north of Kern County, with more approaching from the coast.
Moderate rainfall late last night resulted in about one third of
an inch around Los Banos and one quarter of an inch in Merced.
Large upper trough off the coast will continue to provide a moist
southwest flow. Blended TPW shows a 1.5" core off the coast with
1.0" pushing inland. This was supported by the 00Z KOAK & KVBG
soundings of 1" & 0.91" respectively. Precipitation is expected to
increase through the morning, especially over the Sierra Nevada.
Due to the warm southwest flow aloft, snow levels are and will
remain above 8000 feet today. Rainfall amounts in the Sierra may
reach 1 to 2 inches in some areas by this evening, with 12 to 18
inches of snow possible over the high Sierra. Increased instability
will bring the potential for thunderstorms this afternoon. The
NAM12 shows MU CAPES up to 1400 J/KG with LI's nearing -6 DEG C.
The best chances for T-storms will be north of Kern County, with
frequent lightning, small hail and locally heavy rainfall all
possible. Rainfall amounts in the SJ Valley are generally expected
to be from a tenth to one quarter of an inch, but locally could
exceed one half an inch in heavier showers or T-storms.

A few light, mainly upslope showers will continue Tuesday night
then increasing scattered showers on Wednesday as the upper trough
begins to shift inland. An unstable air mass will again provide a
slight chance for afternoon T-storms. Snow levels will lower to
around 6000-7000 feet on Wednesday, then as low as 5000'
Wednesday night into Thursday morning. QPf is lighter as the
colder air moves in, with 3 to 6 inches of snow forecast above
6000 feet. Short wave ridging builds in on Thursday though a few
light upslope showers will remain possible.

The next east Pacific trough is still expected to bring more
precipitation Friday through Saturday. But confidence is only
medium as latest runs seemed to have backed off a bit on precip
for central CA as it digs farther south. Short wave ridging looks
to provide another brief break Saturday night into Sunday before
another trough moves in Sunday night and Monday. But this one
appears to favor northern California and Nevada.

&&

.AVIATION...
In the San Joaquin Valley...Showers. Isolated thunderstorms with
local MVFR conditions through 03Z Wednesday. In the Sierra Nevada
and foothills...areas of MVFR and local IFR in showers and isolated
thunderstorms. In the Kern county mountains and desert...VFR
conditions with scatttered showers. Isolated thunderstorms through
03Z Wednesday.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...DCH
avn/fw...Bean
synopsis...DCH

weather.gov/hanford

In the hours before

Local storm report, Mar 21, 8:48 AM PDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
848 AM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY RAIN       5 W FISH CAMP           37.47N 119.74W
03/21/2017  M0.60 INCH       MARIPOSA           CA   TRAINED SPOTTER

            SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
            0.60 INCHES NEAR PONDEROSA BASIN IN MARIPOSA
            COUNTY.

&&

JA
Local storm report, Mar 21, 8:50 AM PDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
850 AM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       3 ESE CLOVIS            36.81N 119.65W
03/21/2017  M0.05 INCH       FRESNO             CA   TRAINED SPOTTER

            SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
            0.04 INCHES NEAR CLOVIS IN FRESNO COUNTY.

&&

JA
Special weather statement, Mar 21, 12:56 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1256 PM PDT TUE MAR 21 2017

CAZ089-090-212045-
East-Central San Joaquin Valley CA-West-
Central San Joaquin Valley CA-
1256 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERCED COUNTY UNTIL
145 PM PDT...

At 1255 PM PDT, Doppler radar was tracking a strong thunderstorm
near Livingston, or 8 miles southwest of Atwater, moving
east northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merced, Atwater, Livingston, Delhi, Hilmar-Irwin, Winton, Ballico and
San Luis National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 12086 3757 12055 3731 12032 3716 12086
TIME...MOT...LOC 1955Z 242DEG 25KT 3729 12073

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 12:56 PM PDTSpecial Weather StatementHNXMerced49 min
Mar 21, 1:39 PM PDTTornado WarningHNXMariposa, Merced, Tuolumne36 min
Mar 21, 2:16 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced, Tuolumne29 min
Mar 21, 2:29 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 21, 2:44 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced, Tuolumne31 min
Mar 21, 2:58 PM PDTSpecial Weather StatementHNXMerced47 min
Mar 21, 3:14 PM PDTSevere Thunderstorm WarningHNXMariposa, Tuolumne31 min
Mar 21, 3:50 PM PDTSpecial Weather StatementHNXMariposa40 min
Mar 21, 4:33 PM PDTSpecial Weather StatementHNXMariposa42 min

Nearby

Tornado Warnings in California, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.